Thunderstorm Wind, Pennington
- When
- August 26, 7:36 PM MST
- Where
- Pennington County, 3 mi NNW of Scenic
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.820, -102.573
Thunderstorms became severe as they moved east of the Black Hills across the west central South Dakota plains. They formed into a line as they moved toward central South Dakota, with wind gusts over 60 mph observed across parts of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Thunderstorms became severe as they moved east of the Black Hills across the west central South Dakota plains. They formed into a line as they moved toward central South Dakota, with wind gusts over 60 mph observed across parts of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 4:19 PM MST, 3 hours 17 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 519 PM MDT Fri Aug 26 2022 .DISCUSSION...(This Evening Through Friday) Issued at 133 PM MDT Fri Aug 26 2022 Satellite imagery this aftn shows several features of interest. First, to our east across ern ND/SD, a remnant MCV with a lingering broad area of stratiform precip and some embedded convection persists after bringing multiple inches of rainfall to wrn/cntrl SD last night into this morning. Second, a robust vort max is moving ewd near the MT/AB border, supporting the development of convection in recent hours to its east and south. Closer to home, a cu/stratocu field associated with residual enhanced low-level moisture is gradually eroding from SW to NE across wrn SD, while a diurnal cu field over the Black Hills is showing signs of deepening. Differential heating and mixing, partially a result of the cu/stratocu field, has led to a rather strong temperature gradient across the area, with mid-upper 60s in our far east and mid 80s over nern WY. Predominant low-level wind direction is southerly, with largely southwest winds west of the Black Hills and southeast winds to their east. However, flow perturbations near terrain are notable, with localized backing and convergence along the nrn/nern periphery of the Black Hills. These perturbations have led to a relatively warm and moist corridor in the vicinity of I-90 from Beulah to Rapid City, consistent with a localized pocket of MLCAPE > 1500 J/kg per the latest RAP. Given the locally favorable thermodynamic environment over the nrn/nern Black Hills and foothills and the ongoing deepening of cu owing to local convergence, would not be surprised to see one or two storms develop over terrain thru mid-aftn. Along with aforementioned MLCAPE of > 1500 J/kg, latest SPC SFCOA suggests effective bulk shear magnitudes of 30-35 kt, which could be underestimated based on localized backing. If updrafts can mature, a supercell mode would be most likely thru mid-to-late aftn in this environment. Storms would likely gradually move S/SE along the Black Hills convergence zone and within the corridor of the most favorable thermodynamic environment. This could result in primarily a large hail threat in the nrn/cntrl hills and adjacent foothills. If any convection manages to move off of the hills, it will encounter a progressively less favorable thermodynamic environment owing to less opportunity for diurnal heating and destabilization as a result of morning/early aftn cloud cover, leading to gradual weakening and eventual demise later this aftn. As the vort max over MT approaches our region late this aftn into the evening, convection will become increasingly likely from west to east. Deeper, drier boundary layers to the west and stronger large- scale forcing will promote upscale growth and storm interactions, resulting in a transition from primarily a hail threat to primarily a straight-line wind threat, with HREF max wind gusts across nern WY quite high as we head into the evening. Despite above normal PWATs, progressive storm motions driven by cold pool propagation should limit flash flooding concerns compared to last night. Nonetheless, brief locally heavy rainfall will still be possible. In the wake of the disturbance crossing the region tonight, shortwave ridging will build into the northern High Plains tomorrow. This ridging should limit convective activity compared to recent days, though continued above near to slightly above normal PWATs may support a few diurnal showers/storms. Short-lived ridging gives way to an approaching compact but robust vort max late tomorrow into early Sunday. This disturbance will be accompanied by PWATs back in the 125 to 150 percent of normal range, particularly across our nrn half, closer to stronger Q-vector convergence in association with the wave. Though nocturnal timing may limit overall convective intensity/coverage, still expect some activity across at least nwrn SD given forcing and PWATs. Beyond Sunday, zonal flow aloft transitions to northwest flow aloft as longwave ridging again builds over the wrn CONUS. This will support drier conditions and gradually warming temperatures thru at least the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 517 PM MDT Fri Aug 26 2022 Showers and thunderstorms have developed across northeastern Wyoming this evening. These will spread eastward through the Black Hills into western South Dakota through the evening hours. MVFR to localized IFR conditions are likely with stronger storms, in addition to gusty, erratic winds. Precipitation will continue to push eastward and diminish after 06z. At this time, it does not look widespread stratus/fog will develop again tonight. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 430 AM MDT Fri Aug 26 2022 SDZ001-002-012>014-024>026-028>032-072>074-WYZ054-056>058-071- 271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 430 AM MDT Fri Aug 26 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include wind gusts around 60 mph, hail of quarter sized or larger, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041>044-046-047-049-WYZ055-271300- Southern Foot Hills-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Southern Campbell- 430 AM MDT Fri Aug 26 2022 /530 AM CDT Fri Aug 26 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible late this afternoon and tonight. However, severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
804 PM MDT Fri Aug 26 2022
SDZ012-013-073-270245-
Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
804 PM MDT Fri Aug 26 2022
...Strong thunderstorms will impact portions of eastern Butte and
northeastern Meade Counties through 845 PM MDT...
At 804 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Fairpoint to 6 miles west of
Union Center to 4 miles northeast of Hereford. Movement was east at
40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Union Center, Plainview, Enning, Fairpoint, Marcus, White Owl,
Stoneville, Opal and Red Owl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms are producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.
&&
LAT...LON 4470 10215 4444 10219 4445 10228 4443 10230
4439 10292 4472 10304 4497 10233
TIME...MOT...LOC 0204Z 261DEG 33KT 4473 10291 4459 10279 4444 10284
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 6 NNW HEREFORD 44.47N 102.92W
08/26/2022 E65 MPH MEADE SD TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
08/26/2022 M51 MPH CUSTER SD MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 3 W UNION CENTER 44.56N 102.72W
08/26/2022 M64 MPH MEADE SD MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 3 W UNION CENTER 44.56N 102.72W
08/26/2022 M71 MPH MEADE SD MESONET
0812 PM TSTM WND GST 8 SSW FOLSOM 43.73N 102.91W
08/26/2022 M52 MPH CUSTER SD MESONET
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
828 PM MDT Fri Aug 26 2022
SDZ030>032-042-043-073-074-270315-
Custer Co Plains SD-Jackson SD-Hermosa Foot Hills SD-
Pennington Co Plains SD-Southern Meade Co Plains SD-Haakon SD-
Oglala Lakota SD-
828 PM MDT Fri Aug 26 2022
...Strong thunderstorms will impact portions of southwestern Haakon,
south central Meade, northeastern Custer, northern Oglala Lakota,
northwestern Jackson and southeastern Pennington Counties through 915
PM MDT...
At 827 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles west of Wicksville to 4 miles west of
Scenic to Badlands National Park. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Scenic and Sheep Mountain Table around 835 PM MDT.
Wasta around 840 PM MDT.
Other locations in the path of these storms include Wall, Pinnacles
Ranger Station and Quinn.
This includes Interstate 90 in South Dakota between Mile Markers 77
and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4417 10197 4377 10202 4352 10222 4367 10321
4387 10304 4415 10283
TIME...MOT...LOC 0227Z 272DEG 34KT 4409 10261 4380 10263 4356 10281
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
EaganThe Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045767, 1045768.